Self-diffusion for particles with stochastic collisions in one dimension

C. Kipnis, J. L. Lebowitz, E. Presutti, H. Spohn

Research output: Contribution to journalArticlepeer-review

14 Scopus citations


Color diffusion in a classical fluid composed of two species differing only by color is intimately connected with the asymptotic behavior of trajectories of test particles in the equilibrium system. We investigate here such behavior in a one-dimensional system of "hard" points with density p and velocities ±1. Colliding particles reflect each other with probability p and pass through each other with probability 1 -p. We show that for p > 0 the appropriately scaled trajectories of n particles converge to p-1b (t)+ (1-p)(ρp)-1bj(t), j = 1, ..., n. The b(t),bj(t) are standard, independent Brownian motions. The common presence of b(t) means that motions are not independent and hence that the macroscopic state of the colored system is not in local equilibrium with respect to color.

Original languageEnglish (US)
Pages (from-to)107-121
Number of pages15
JournalJournal of Statistical Physics
Issue number1
StatePublished - Jan 1983

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics


  • Self-diffusion
  • color profile
  • hydrodynamical limit
  • local equilibrium
  • stochastic collisions


Dive into the research topics of 'Self-diffusion for particles with stochastic collisions in one dimension'. Together they form a unique fingerprint.

Cite this